Inventiones mathematicae

, Volume 209, Issue 2, pp 425–461 | Cite as

Geodesic planes in hyperbolic 3-manifolds

  • Curtis T. McMullen
  • Amir Mohammadi
  • Hee Oh


This paper initiates the study of rigidity for immersed, totally geodesic planes in hyperbolic 3-manifolds M of infinite volume. In the case of an acylindrical 3-manifold whose convex core has totally geodesic boundary, we show that the closure of any immersed geodesic plane is a properly immersed submanifold of M. On the other hand, we show that rigidity fails for quasifuchsian manifolds.


  1. 1.
    Dal’bo, F.: Topologie du feuilletage fortement stable. Ann. Inst. Fourier 50, 981–993 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Dani, S.G., Margulis, G.A.: Limit distributions of orbits of unipotent flows and values of quadratic forms. In: I. M. Gelfand Seminar, vol. 16 of Adv. Soviet Math., pp. 91–137. American Mathematical Society, USA (1993)Google Scholar
  3. 3.
    Eberlein, P.: Geodesic flows on negatively curved manifolds. I. Ann. Math. 95, 492–510 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Epstein, D.B.A., Marden, A.: Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces. In: Analytical and Geometric Aspects of Hyperbolic Space, pp. 113–254. Cambridge University Press, Cambridge (1987)Google Scholar
  5. 5.
    Einsiedler, M.L. et al. (ed.): Homogeneous flows, moduli spaces and arithmetic, vol. 10 of Clay Mathematics Proceedings. American Mathematical Society, USA (2010)Google Scholar
  6. 6.
    Ferte, D.: Flot horosphérique des repères sur les variétés hyperboliques de dimension 3 et spectre des groupes kleiniens. Bull. Braz. Math. Soc. 33, 99–123 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hedlund, G.A.: Fuchsian groups and transitive horocycles. Duke Math. J. 2, 530–542 (1936)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Kamishima, Y.: Tan, Ser P: Deformation spaces on geometric structures. In: Matsumoto, Y., Morita, S. (eds.) Aspects of Low Dimensional Manifolds, pp. 263–300. Math. Soc. of Japan by Kinokuniya Co., Japan (1992)Google Scholar
  9. 9.
    Maclachlan, C., Reid, A.W.: Commensurability classes of arithmetic Kleinian groups and their Fuchsian subgroups. Math. Proc. Camb. Philos. Soc. 102, 251–257 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Maclachlan, C., Reid, A.W.: The Arithmetic of Hyperbolic 3-Manifolds. Springer, New York (2003)CrossRefzbMATHGoogle Scholar
  11. 11.
    Margulis, G.A.: Indefinite quadratic forms and unipotent flows on homogeneous spaces. In: Dynamical systems and ergodic theory (Warsaw, 1986), vol. 23. Banach Center Publcations, Japan (1989)Google Scholar
  12. 12.
    Margulis, G.A.: Dynamical and ergodic properties of subgroup actions on homogeneous spaces with applications to number theory. In: Proceedings of the International Congress of Mathematicians (Kyoto, 1990), pp. 193–215. Springer, New York (1991)Google Scholar
  13. 13.
    Matsuzaki, K., Taniguchi, M.: Hyperbolic Manifolds and Kleinian Groups. Oxford University Press, Oxford (1998)zbMATHGoogle Scholar
  14. 14.
    McMullen, C.: Iteration on Teichmüller space. Invent. Math. 99, 425–454 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    McMullen, C.: Complex earthquakes and Teichmüller theory. J. Am. Math. Soc. 11, 283–320 (1998)CrossRefzbMATHGoogle Scholar
  16. 16.
    McMullen, C.: Teichmüller geodesics of infinite complexity. Acta Math. 191, 191–223 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    McMullen, C., Mohammadi, A., Oh, H.: Horocycles in hyperbolic 3-manifolds. Geom. Funct. Anal. 26, 961–973 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Payne, T.L.: Closures of totally geodesic immersions into locally symmetric spaces of noncompact type. Proc. Am. Math. Soc. 127, 829–833 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Prasad, G., Rapinchuk, A.S.: Existence of irreducible \({\mathbb{R}}\)-regular elements in Zariski-dense subgroups. Math. Res. Lett. 10, 21–32 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Ratcliffe, J.G.: Foundations of Hyperbolic Manifolds. Springer, New York (1994)CrossRefzbMATHGoogle Scholar
  21. 21.
    Ratner, M.: On Raghunathan’s measure conjecture. Ann. Math. 134, 545–607 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ratner, M.: Raghunathan’s topological conjecture and distributions of unipotent flows. Duke Math. J. 63, 235–280 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Ratner, M.: Interactions between ergodic theory, Lie groups and number theory. In: Proceedings of the International Congress of Mathematicians (Zürich, 1994), pp. 156–182. Birkhaüser, Basel (1995)Google Scholar
  24. 24.
    Reid, A.W.: Totally geodesic surfaces in hyperbolic 3-manifolds. Proc. Edinb. Math. Soc. 34, 77–88 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Shah, N.A.: Closures of totally geodesic immersions in manifolds of constant negative curvature. In: Group Theory from a Geometrical Viewpoint (Trieste, 1990), pp. 718–732. World Scientific, Singapore (1991)Google Scholar
  26. 26.
    Sullivan, D.: Related aspects of positivity: \(\lambda \)–potential theory on manifolds, lowest eigenstates, Hausdorff geometry, renormalized Markoff processes. In: Aspects of mathematics and its applications, vol. 34, pp. 747–779. North–Holland (1986)Google Scholar
  27. 27.
    Thurston, W.P.: Geometry and Topology of Three-Manifolds. Lecture Notes. Princeton University, Princeton (1979)Google Scholar
  28. 28.
    Thurston, W.P.: Hyperbolic structures on 3-manifolds I: Deformations of acylindrical manifolds. Ann. Math. 124, 203–246 (1986)Google Scholar
  29. 29.
    Whyburn, G.T.: Topological characterization of the Sierpiński curve. Fund. Math. 45, 320–324 (1958)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Winter, D.: Mixing of frame flow for rank one locally symmetric spaces and measure classification. Israel J. Math. 210, 467–507 (2015)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Curtis T. McMullen
    • 1
  • Amir Mohammadi
    • 2
  • Hee Oh
    • 3
    • 4
  1. 1.Mathematics DepartmentHarvard UniversityCambridgeUSA
  2. 2.Mathematics DepartmentUniversity of CaliforniaSan DiegoUSA
  3. 3.Mathematics DepartmentYale UniversityNew HavenUSA
  4. 4.Korea Institute for Advanced StudySeoulKorea

Personalised recommendations